Coalescence in a Random Background Journal Article

Author(s): Barton, Nicholas H; Etheridge, Alison M; Sturm, Anja K
Article Title: Coalescence in a Random Background
Abstract: We consider a single genetic locus which carries two alleles, labelled P and Q. This locus experiences selection and mutation. It is linked to a second neutral locus with recombination rate r. If r = 0, this reduces to the study of a single selected locus. Assuming a Moran model for the population dynamics, we pass to a diffusion approximation and, assuming that the allele frequencies at the selected locus have reached stationarity, establish the joint generating function for the genealogy of a sample from the population and the frequency of the P allele. In essence this is the joint generating function for a coalescent and the random background in which it evolves. We use this to characterize, for the diffusion approximation, the probability of identity in state at the neutral locus of a sample of two individuals (whose type at the selected locus is known) as solutions to a system of ordinary differential equations. The only subtlety is to find the boundary conditions for this system. Finally, numerical examples are presented that illustrate the accuracy and predictions of the diffusion approximation. In particular, a comparison is made between this approach and one in which the frequencies at the selected locus are estimated by their value in the absence of fluctuations and a classical structured coalescent model is used.
Keywords: selection; coalescent; recombination; identity by descent; random environment
Journal Title: Annals of Applied Probability
Volume: 14
Issue 2
ISSN: 1050-5164
Publisher: Institute of Mathematical Statistics  
Date Published: 2004-05-01
Start Page: 754
End Page: 785
Open access: no